Board Review: Revive Me!
A trauma alert is called for a 20-year-old male involved in an MVC. He arrives minimally responsive after intubation in the field. He is hypotensive and bradycardic with obvious signs of trauma to his abdomen and back. You note flaccid paralysis of his extremities however paramedics report that no paralytic agents were used to intubate. In addition to hemorrhagic shock, you are concerned about neurogenic shock. If that is true, what is your treatment in addition to crystalloid bolus and blood products?
A. Start dopamine infusion with target MAP of 85-90 mmHg
B. Start dopamine infusion with target MAP of 65 mmHg
C. Start high-dose steroids
D. Continue fluids until his BP improves
Answer is A. This patient has signs of neurogenic shock with hypotension, bradycardia, and flaccid paralysis. Imaging will show acute spinal cord injury above the level of T5, resulting in the loss of vasomotor tone below that level. He requires pressors with higher MAP goals to optimize spinal cord perfusion. Other signs of neurogenic shock include intestinal ileus and priapism in males. ***Note that hemorrhagic shock should always be the #1 diagnosis for any trauma patient until proven otherwise!
Morozwich, S et al. “ Pharmacologic agents for acute hemodynamic instability: Recent advances in the management of perioperative shock: A systematic review.” Annals of Cardiac Anaesthesia. 18. 543. 10.4103/0971-9784. 166464. <https://www.researchgate.net/figure/Types-of-circulatory-shock-and-their-clinical-picture_tbl1_282426459> 10/2/19.
Percy, Dean. “ Treatment of shock:Explanation of basic mechanisms.” Jan 24, 2013. <http://calgaryguide.ucalgary.ca/wp-content/uploads/2015/05/Drugs-used-to-treat-shock.jpg>. 10/2/19.